Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Phoenix, AZ

July 28, 2006Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 28, 2006, 12:26 PM MST for Gila County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 12:26 PM MST (19:26 UTC)
Expired
Jul 28, 2006, 1:30 PM MST
In force
64 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:40 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 9:40 AM MST, 2 hours 46 minutes before
AZZ020>028-CAZ030>033-290000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST FRI JUL 28 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN NORTH OF ARIZONA AS A LOW PRESSURE
SYSTEM MOVES INTO EASTERN ARIZONA. WITH PLENTIFUL MOISTURE AND THE
AFTERNOON HEATING...LOOK FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
...TONIGHT AND THIS WEEKEND. THERE IS THE POTENTIAL FOR SOME HEAVY
RAIN...ESPECIALLY TONIGHT...THAT COULD RESULT IN RAPID RUNOFF. FAR
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA ARE LESS LIKELY TO HAVE
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN BELOW AVERAGE
FOR LATE JULY THROUGH THIS WEEKEND. A DRIER FLOW ALOFT FROM THE
SOUTHWEST IS EXPECTED TO BRING WARMER WEATHER AND A DECREASE IN
SHOWERS AND THUNDERSTORMS NEXT WEEK.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY...
EARLY MORNING SATL AND RADAR LOOPS INDICATED THE CONTINUING PRECIP
ACROSS EASTERN AND SOUTHEAST ARIZONA...MOSTLY DUE TO THE INVERTED
TROUGH THAT WAS WELL-INITIALIZED BY MODELS. GFS AT 06Z PUT THE
CENTER OF THE UPPER LOW INTO WESTERN NM...AND FORECASTS A POSITION
OVER SOUTHEAST AZ TONIGHT. IN FACT A CLOSED LOW AT 700 AND 500MB
SETS UP BETWEEN DOUGLAS AND SHOW LOW AT 12Z. NOT OVER CNTRL AND WRN
ARIZONA. BUT...THERE WILL BE A SLIGHT INCREASE IN WINDS ALOFT AS A
500-300MB JET SETS UP OVER SOUTH-CNTRL AZ THIS AFTERNOON AND EVENING.
LATEST RUC SHOWS A VORT LOBE THAT EXTENDS WESTWARD FROM THE PARENT
LOW AT 15Z...AND DROPS THIS SYSTEM TO A PARKER-PHOENIX-SHOW LOW LINE
BY 00Z. THE OTHER INGREDIENT THAT IS A BIG PLAYER IS PRECIP WATER.
12Z RAOBS HAVE ALL SHOWN A DECREASE IN PRECIP WATER VALUES FROM 24
HOURS AGO. MODEL SOUNDINGS NOW CALL FOR RAMPING UP THE P-WATER FOR
THE PHOENIX AREA...LIKELY DUE TO THE STRONGER UVV COMING INTO THE
CWA LATER TODAY. DEW POINTS STILL VERY HIGH...AND 850MB DP OF 18C
PER MODEL SOUNDING COULD SUPPORT SOME MARGINAL-SEVERE STORMS. I LIKE
THE SLIGHT CHANCE WORDING ON LATEST SPC CONV OUTLOOK SINCE WE HAVE
ALREADY SEEN SOME PARTIAL CLEARING...PER SFC OBS AT LUKE AND KPHX.
HARD TO SAY IF THE CAP AT ABOUT 18K FEET WILL BE BROKEN...AND IF IT
HEATS UP SUFFICIENTLY...TO WARRANT WIDESPREAD SEVERE STORMS.  AT
THIS POINT I DOUBT IT.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
GFS CONTINUES TO SHOW THE WESTERLIES MAKING AN INTRUSION INTO THE
SOUTHWEST NEXT WEEK AS A LOW PRESSURE SYSTEM MOVES INTO THE COASTAL
STATES. HOWEVER...IT IS TRENDING TOWARD A SLOWER MOISTURE DECREASE
FROM THE WEST. BESIDES THE SLOW DOWNTREND IN
MOISTURE...SOUTHWESTERLY FLOW ALOFT TENDS NOT TO BE FAVORABLE FOR
STORMS ON THE LOWER DESERTS. A CAVEAT WOULD BE THE POSSIBILITY OF AN
EMBEDDED DISTURBANCE PROVIDING SOME DYNAMICAL INFLUENCE. WITH
SIMILAR MODEL TRENDS...ONLY MADE MINOR ADJUSTMENTS AND CONTINUE TO
SHOW DOWNTREND IN POPS AND CLOUDS AND MORE DIURNAL SPREAD IN THE
TEMPERATURES WITH A GRADUAL WARMING TREND.

&&

.AVIATION...
18Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR SOUTH-CENTRAL ARIZONA AND SOUTHWEST
     ARIZONA EAST OF THE LOWER COLORADO RIVER VALLEY...INCLUDING THE
     GREATER PHOENIX AREA...ZONES 21 THROUGH 24 AND 26 THROUGH 28...
     TODAY THROUGH TONIGHT.

CA...NONE

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SIPPLE
Hazardous weather outlook, Jul 28, 5:56 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST FRI JUL 28 2006

AZZ021>023-026>028-291300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
556 AM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER DESERTS OF SOUTH-
CENTRAL AND SOUTHWEST ARIZONA...EAST OF THE LOWER COLORADO RIVER
VALLEY...TODAY THROUGH TONIGHT. THIS IS DUE TO THE PRESENCE OF
ABUNDANT ATMOSPHERIC MOISTURE AND AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVING INTO EASTERN ARIZONA TODAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT ANY TIME AND WILL NOT BE LIMITED TO THE LATE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ABUNDANT MOISTURE WILL CONTINUE SATURDAY BEFORE BEGINNING TO SLOWLY
DECREASE FROM THE WEST EARLY NEXT WEEK. THUS HEAVY RAIN WILL CONTINUE
TO BE THE MAIN THREAT THROUGH THE WEEKEND BRINGING WITH IT THE
POTENTIAL FOR FLOODING. AS MOISTURE DECREASES NEXT WEEK...THE STORMS WILL BE
MORE LIKELY TO PRODUCE DAMAGING WINDS AND LESS LIKELY TO PRODUCE
HEAVY RAIN. HOWEVER...THE LIKELIHOOD OF STORMS WILL BE DECREASING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-291300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
556 AM PDT FRI JUL 28 2006 /556 AM MST FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT
DO FORM IS HEAVY RAIN. LOCATIONS WITH RUGGED TERRAIN...SUCH AS JOSHUA
TREE NATIONAL PARK...WOULD BE MOST SUSCEPTIBLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND WITH HEAVY RAIN BEING THE MAIN THREAT. A SIGNIFICANT
DECREASE IN MOISTURE IS ANTICIPATED TO OCCUR NEXT WEEK. STORM CHANCES
WILL BECOME SLIGHT MONDAY AND TUESDAY WITH ONLY A LINGERING SLIGHT
CHANCE OVER JOSHUA TREE NATIONAL PARK WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-291300-
SOUTHERN GILA/TONTO NF FOOTHILLS-
556 AM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE HIGHER TERRAIN SOUTH-
CENTRAL ARIZONA TODAY THROUGH TONIGHT. THIS IS DUE TO THE PRESENCE
OF ABUNDANT ATMOSPHERIC MOISTURE AND AN UPPER LEVEL LOW PRESSURE
SYSTEM MOVING INTO EASTERN ARIZONA TODAY. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AT ANY TIME AND WILL NOT BE LIMITED TO THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ABUNDANT MOISTURE WILL CONTINUE SATURDAY BEFORE BEGINNING TO SLOWLY
DECREASE FROM THE WEST EARLY NEXT WEEK. THUS HEAVY RAIN WILL CONTINUE
TO BE THE MAIN THREAT THROUGH THE WEEKEND BRINGING WITH IT THE
POTENTIAL FOR FLOODING. AS MOISTURE DECREASES NEXT WEEK...THE STORMS
WILL BE MORE LIKELY TO PRODUCE DAMAGING WINDS AND LESS LIKELY TO
PRODUCE HEAVY RAIN. HOWEVER...THE LIKELIHOOD OF STORMS WILL BE
DECREASING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:35 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal55 min
Jul 28, 2:23 PM MSTFlash Flood WarningPSRGila52 min
Jul 28, 2:30 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.